[Skip to Content]
[Skip to Content Landing]
Article
March 1986

Quinidine-Induced HepatitisA Common and Reversible Hypersensitivity Reaction

Author Affiliations

From the Departments of Medicine B (Drs Knobler, Gavish and Chajek-Shaul) and Pathology (Dr Levij), Hadassah University Hospital, Jerusalem. Dr Knobler is now with the Department of Medicine A, Kaplan Hospital, Rehovot, Israel.

Arch Intern Med. 1986;146(3):526-528. doi:10.1001/archinte.1986.00360150140017
Abstract

• In a retrospective survey of drug-induced hepatitis during a ten-year period, we found that quinidine sulfate was the most common offending agent. We analyzed the clinical and laboratory data of the 33 cases of quinidine-induced hepatitis and noted the following: (1) It is an easily recognized drug reaction, because, in most patients, fever preceded liver damage. (2) The clinical picture usually includes fever and sometimes is accompanied by gastrointestinal symptoms, rash, and thrombocytopenia, which resolved after discontinuation of drug therapy, but reappeared promptly after a rechallenge. (These features suggest a hypersensitivity mechanism.) (3) The histologic findings of the liver biopsy specimens consisted of portal and parenchymal, acute and chronic hepatitis, combined with granulomas. (4) In a long-term follow-up study of 15 patients, no liver function abnormalities were found. We thus conclude that quinidine-induced hepatitis, when recognized early, is a reversible drug reaction.

(Arch Intern Med 1986;146:526-528)

×